diabetestalk.net

Prednisone And Insulin

Share on facebook

Prednisone & Blood Glucose

Prednisone is an corticosteroid drug prescribed to treat a wide variety of conditions including adrenocortical deficiency, inflammatory disorders such as rheumatoid arthritis and allergies. Prednisone has many side effects, the most common of which are increased appetite, nervousness, trouble sleeping and elevated blood glucose levels. Diabetics must adjust their diabetes medications while taking prednisone to account for increasing blood glucose levels. Always talk to your doctor before any adjustment to your medication regime. Video of the Day Amy Campbell, a registered dietitian and certified diabetes educator at Joslin Diabetes Center in Boston, explains that prednisone raises blood glucose by inducing insulin resistance, causing insulin, either that produced by your body or injected insulin, to become less effective. This results in glucose building up in the blood. Prednisone also triggers your liver to release extra glucose, which when combined with insulin resistance, can lead to very high blood glucose levels, especially in diabetics who have a weakened ability to handle blood glucose fluctuation. The effect of prednisone on blood glucose is much milder in people without d Continue reading >>

Share on facebook

Popular Questions

  1. NoNora

    I've read a good deal about the high BG experiences of diabetics and several forum members mentioned changing their basal and/or bolus. Could someone be more specific and tell me what they did with their dosages that helped?
    I'm on a 2 week course of this drug and spent my first day largely between 275 and 420 - it took what I consider MASSIVE amounts of insulin to bring it down at all.
    Sadly, I'm in the painful position of the doctors having tried everything else, and this prednisone course is an absolute must -I really can't choose not to take it and would really appreciate any specific advice anyone can offer.
    Also several people mentioned the BG effects lasting AFTER they stopped taking the prednisone. For those of you who have experienced this, how long after.
    Thanks so much.

  2. GrammaBear

    I did not take prednisone, but another steroid in the form of a topical ear drop (which wasn't supposed to elevate my bg, but it did!). I can tell you that my bg was also high like yours and it took massive doses of insulin above what I normally use to bring it anywhere near my target range.
    Please talk with your doctor or at least his nurse or someone who can give you professional advice. I am on a pump and did a increase of 50% temp basal up to an increase of 80% temp basal. In addition to that I changed my insulin to carb ratios in half - meaning if my I:C for a meal was normally 1 unit of insulin for every 10 carbs - I changed it to 1 unit of insulin to every 6 carbs.
    Again you have to "play" with the I:C ratio until you find what works for you. Be cautious when changing your rates especially if this is your first time with prednisone. Oh......and don't forget to check with your doctor.

  3. SueM

    Hi,
    the rule of thumb is it takes about 2 units of insulin to 1 mg of pred. (endo told me this)
    Basically though you need as much insulin as you need.
    Hope this helps.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in insulin